Kansas, 2006

High Wind in Kansas, March 12, 2006

March 12, 2006 · NWS DDC · 13 events in 11 counties and zones

High wind buffeted the area from 1331 through 1600. Several large tree limbs were blown down in Syracuse.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High wind buffeted the area from 1331 through 1600. Several large tree limbs were blown down in Syracuse. Cimarron reported a 60 mph wind gust at the Jr/Sr High school. Shingles and many tree limbs were blown down in Johnson. A 60 mph wind gust was recorded at the Hugoton airport at 1402 CST. A 58 mph gust was reported at the Pratt airport at 1410 CST. The Dodge City ASOS at the airport experienced a 50 mph gust also. Liberal had a 59 mph gust at the airport at 1435 CST. Power lines were blown down in Kinsley. The Elkhart airport had a 58 mph gust at 1508 CST. The visibility dropped to 1 mile at times in blowing dust/dirt at the Dodge City airport when the wind gusted to 58 mph at 1536 CST. Several fences were blown down in Ashland. Four inch diameter limbs were broken in Medicine Lodge. Back in Dodge City, a twelve inch diameter tree branch broke and crushed a vehicle on Central Street. Other car windows were broken out in the same general vicinity. There was also some shingle damage in Dodge City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 12, 2:28 AM CST, 11 hours 3 minutes earlier.

Area forecast discussion, Mar 12, 2:28 AM CST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
228 AM CST SUN MAR 12 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CONTINUES TO BE STRONG WINDS TODAY.

WILL KEEP CURRENT WIND ADVISORY FOR TODAY AS DEEP MIXING WILL HELP
TRANSPORT STRONG WINDS TO THE GROUND. MAY EVEN HAVE SOME BLOWING
DUST WITH IT. HAVE BUMPED UP MAX TEMPS TODAY INTO THE UPPER 60S
WITH GOOD DOWNSLOPE WARMING. THE COLD FRONT COMES THROUGH AROUND
MIDNIGHT WITH GOOD COLD AIR ADVECTION AND WINDS SHIFTING TO THE
NORTH NORTHWEST AND GUSTY AT TIMES. OVERNIGHT LOWS IN THE UPPER 20S
TO LOWER 30S LOOK OK AS BOUNDARY LAYER WINDS WILL CONTINUED MIXED.
ON MONDAY WINDS WILL BE LIGHT AND VARIABLE AS SURFACE HIGH PRESSURE
RIDGE BUILDS IN AND TEMPERATURES AROUND 50. FOR MONDAY NIGHT LOOK
FOR MOSTLY CLEAR SKIES WITH LOWS IN THE 20S.

DAYS 3-7...

MODELS CONTINUE TO AGREE WITH THE GENERAL IDEA OF ANOTHER UPPER LOW
ESTABLISHING ITSELF OFF THE WEST COAST BEGINNING AS EARLY AS MID
WEEK AS WEAKENING S/W TROF CROSSES THE CNTL PLAINS. TIMING IS AN
ISSUE BUT OVERALL THE GENERAL PATTERN REMAINS UNCHANGED. AS OUR
UPPER LOW OFF THE WEST COAST SLOWLY MOVES EASTWARD AN UPPER RIDGE
WILL CROSS THEN PLAINS. FURTHER EAST IT DOES LOOK LIKE A DECENT PUSH
OF COLD AIR WILL BE WORKING ITS WAY SOUTH ACROSS THE GREAT LAKES
INTO THE ERN CONUS LATE WEEK AND WRN KS WILL BE ON THE WESTERN
FRINGE OF THIS COLD AIR WHICH WILL BE BATTLING WITH THE NW DOWNSLOPE
FLOW.  STILL GIVEN THE PROGGED COLD AIR INVADING THE PLAINS LATE
WEEK AM THINKING TEMPS WILL BEGIN TO REBOUND AS THIS COLD AIR ERODES
FROM WEST TO EAST. WILL THEREFORE GO WITH A GRADUAL WARMING TREND
THROUGH THE WEEKEND PERIOD. OTHERWISE THE CHCS FOR PCPN LOOKING SLIM
SO WILL SEE LITTLE REASON NOT TO KEEP A DRY FORECAST GOING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  29  50  24 /   0   0  10   0
GCK  66  27  50  22 /   0   0  10   0
EHA  62  28  49  22 /   0   0  10   0
LBL  65  29  51  24 /   0   0  10   0
HYS  65  28  46  23 /   0   0  20   0
P28  72  36  52  27 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-
KSZ062-KSZ063-KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-
KSZ078-KSZ079-KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-
KSZ089-KSZ090.

&&

FN06/18
Hazardous weather outlook, Mar 12, 10:06 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 AM CST SUN MAR 12 2006

KSZ043-044-061>064-074>078-084>088-131100-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-
MEADE-MORTON-SCOTT-SEWARD-STANTON-STEVENS-
1006 AM CST (906 AM MST) SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON...WITH STRONG SOUTHWEST WINDS INCREASING INTO THE 35 TO 45
MPH RANGE WITH OCCASIONAL GUSTS TO NEAR 60 MPH.  VERY LOW RELATIVE
HUMIDITIES WILL MAKE FOR PRIME WILDFIRE DEVELOPMENT.  OUTDOOR
BURNING SHOULD BE AVOIDED. A HIGH WIND WARNING IS IN EFFECT UNTIL
6 PM CST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

KSZ030-031-045-046-065-066-079>081-089-090-131100-
BARBER-COMANCHE-EDWARDS-ELLIS-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD-
TREGO-
1006 AM CST SUN MAR 12 2006

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON AND ALL BURNING SHOULD BE AVOIDED.  STRONG SOUTHWEST WINDS
WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS TO 45 MPH.
RELATIVE HUMIDITIES WILL BE VERY LOW.  A WIND ADVISORY IS IN EFFECT
UNTIL 6 PM CST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Hamilton

When
March 12, 1:31 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Several Large trees blown down in Syracuse.

High Wind, Gray

When
March 12, 1:51 PM CST
Where
Gray forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

KSN-tv weather lab report at the Cimarron Jr/Sr High School.

High Wind, Stanton

When
March 12, 1:55 PM CST
Where
Stanton forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Several shingles blown off roofs. Many tree branches were blown down in and around Johnson.

High Wind, Stevens

When
March 12, 2:02 PM CST
Where
Stevens forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

High wind occurred at the Hugoton airport.

High Wind, Pratt

When
March 12, 2:10 PM CST
Where
Pratt forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Occurred at the Pratt airport.

High Wind, Ford

When
March 12, 2:16 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Occurred at the Dodge City airport.

High Wind, Seward

When
March 12, 2:35 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Occurred at the Liberal airport.

High Wind, Edwards

When
March 12, 2:50 PM CST
Where
Edwards forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Power poles were blown down in Kinsley.

High Wind, Morton

When
March 12, 3:08 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Occurred at the Elkhart airport.

High Wind, Ford

When
March 12, 3:36 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Occurred at the Dodge City airport. Visibility dropped to around 1 mile in dust.

High Wind, Clark

When
March 12, 3:38 PM CST
Where
Clark forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Several fences were blown down in Ashland. The city sign was damaged.

High Wind, Barber

When
March 12, 3:50 PM CST
Where
Barber forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Four inch diameter tree branches were broken in Medicine Lodge.

High Wind, Ford

When
March 12, 4:00 PM CST
Where
Ford forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A 12 inch diameter tree branch fell and crushed a vehicle in Dodge City. Windows broken out on Central Avenue. Shingles blown of a roof in northwest Dodge City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493218, 5493219, 5493220, 5493221, 5498102, 5498103, 5498104, 5498105, 5498106, 5498107, 5498108, 5498109, 5498182.